10 Medications That Are Dangerous to Stop Abruptly

Dr. Sharon Orrange
Dr. Orrange is an Associate Professor of Clinical Medicine in the Division of Geriatric, Hospitalist and General Internal Medicine at the Keck School of Medicine of USC.
Posted on

“Can I just stop my medication?” This question, frequently asked of primary care doctors, has a complicated answer. For starters, if you are taking a medication that is controlling an ongoing medical problem like high blood pressure, diabetes or high cholesterol, you should never stop it on your own—or your problem will return. Many patients do come clean though and report that they just plain stopped their meds.

So when is stopping your medication dangerous? Abruptly stopping any of these 10 medications may make you sick and can lead to dangerous problems. The higher the dose and the longer you’ve been taking them, the worse the problem.

Blood pressure medications

Clonidine (Catapres). This is no joke. Catapres tablets and Catapres-TTS patches are used to treat high blood pressure. Stopping them abruptly may result in a surge of catecholamine release. Very high blood pressures can occur on rebound, so clonidine should be weaned slowly. If you’ve been on higher doses of clonidine, rebound high blood pressure is more likely to occur. Don’t stop clonidine on your own.

Propranolol (Inderal). Beta-blockers like propranolol are used to treat high blood pressure and palpitations. They’re even prescribed for anxiety symptoms. While stopping any beta-blocker may cause a mild response, abruptly stopping propranolol may lead to a withdrawal syndrome. Beta-blocker withdrawal can result in a rise in blood pressure, and in patients with heart disease, chest pain, heart attack, and even sudden death. The crazy thing is, these symptoms can occur even in patients who have no previous history of heart issues.

Psychiatric medications

Venlafaxine ER (Effexor XR). Used for depression, generalized anxiety disorder, and menopause symptoms, Effexor XR carries the nickname “Side-Effexor” partly because of its short half-life. Due to its short half-life, or how long it takes for the medication to leave your system, suddenly stopping and not slowly weaning venlafaxine may lead to horrible withdrawal symptoms. To stop taking venlafaxine, it’s recommended that you taper the dose by 37.5 mg to 75 mg per day each week over four weeks. Abrupt discontinuation of venlafaxine may cause agitation, sweating, dizziness, fatigue, nausea, restlessness and tremor. Not fun.

Paroxetine (Paxil). A widely used medication prescribed for depression and anxiety, paroxetine is the most likely of the SSRI antidepressants to cause withdrawal symptoms, again due to its short half-life. Paroxetine needs to be tapered down over two to four weeks prior to stopping. If you just suddenly stop taking it, symptoms may include nausea, vomiting, diarrhea, headaches, lightheadedness, dizziness, sweating, tremors and sleep disturbances (like vivid dreams and insomnia). Wean it down.

Benzodiazepines. Used for anxiety symptoms, this whole class of medications—including alprazolam (Xanax), lorazepam (Ativan) and diazepam (Valium)—cannot be stopped abruptly IF you’ve been using them for more than a few weeks. Rebound or withdrawal symptoms, including seizures, may occur following abrupt discontinuation or even large decreases in dose. This is more common if you’ve been taking a high dose, or if you’ve been taking it for a long time. The risk of seizures is greatest 24 to 72 hours after you stop, so instead, decrease your doses slowly and monitor for withdrawal symptoms.

Anti-seizure medications 

Topiramate (Topamax). Taken for epilepsy, migraine headache prevention, weight loss (as one of the active ingredients in Qsymia) and alcohol abuse disorder, topiramate should not be abruptly discontinued. Instead, taper your dosage gradually over two to eight weeks to prevent rebound effects. Why? Stopping it suddenly increases seizure frequency. This happens; I’ve seen it.

Gabapentin (Neurontin). Don’t just stop taking gabapentin, commonly used for nerve-related pain and seizures. Withdrawal symptoms may begin between 12 hours to 7 days after stopping, but most start between 24 and 48 hours after stopping. Agitation is the most common withdrawal symptom and is reported by half of those experiencing withdrawal. Confusion and disorientation have also been reported, along with sweating, stomach complaints and insomnia.

Steroids and pain medications 

Prednisone and other steroids. Prednisone is prescribed as a potent anti-inflammatory for a variety of conditions, including asthma, allergies, hives, inflammatory arthritis and gout. If you’ve been taking prednisone for more than one to two weeks and just stop it, you may get into trouble. Why? When you are taking prednisone tablets, your own adrenal gland production of cortisol declines. When you abruptly stop taking prednisone, the result may be low cortisol. This causes weakness, nausea, vomiting, diarrhea and abdominal pain. It’s not fun and can be very serious. Wean it off.

Opioid pain medications. Opioids are prescription analgesics like codeine, morphine and hydrocodone (an active ingredient in Vicodin), and if you’ve been taking any of them long term, abrupt discontinuation can cause symptoms like diarrhea, generalized pain, restlessness and anxiety. Withdrawing from opioids is no joke. Wean them down.

Baclofen (Lioresal). Baclofen is prescribed to decrease muscle cramps, spasms and rigidity (including in folks with spinal cord injury and multiple sclerosis). Withdrawal is more common when Baclofen has been given as an injection directly into the spinal canal, but can also occur with tablets. Withdrawal symptoms include restlessness, insomnia, confusion, hallucinations, seizures, and psychotic manic or paranoid states. Interestingly, Baclofen is also used to treat alcohol withdrawal.

Dr O.

Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

Drugs featured in this story

Filed under